Alert archive / Hawaii / High Surf Advisories in 2021

High Surf Advisory 9, NWS Honolulu, HI

February 8, 2021Honolulu County, Kauai County, Kalawao County, Hawaii

NWS Honolulu, HI issued this high surf advisory at Feb 8, 2021, 3:49 PM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It took effect at Feb 9, 2021, 12:00 PM HST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Feb 8, 2021, 3:49 PM HST (01:49 UTC)
In effect from
Feb 9, 2021, 12:00 PM HST
Expired
Feb 10, 2021, 3:12 AM HST
In force
15 hr
Issued by
NWS Honolulu, HI

Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 01:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 1.8 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2021-02-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 396 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2021-02-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
396 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1102 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

007 
WHHW40 PHFO 090149
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
349 PM HST Mon Feb 8 2021

...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI...

.A new northwest swell will elevate surf heights along the 
north and west exposed shorelines of Niihau, Kauai, Oahu and 
Molokai and northern exposed shorelines of Maui Tuesday afternoon.

HIZ001>003-006>009-012-013-017-020-091500-
/O.NEW.PHFO.SU.Y.0009.210209T2200Z-210210T1600Z/
Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-
Oahu North Shore-Oahu Koolau-Olomana-Molokai Windward-
Molokai Leeward-Maui Windward West-Windward Haleakala-
349 PM HST Mon Feb 8 2021

...HIGH SURF ADVISORY IN EFFECT FROM NOON TUESDAY TO 6 AM HST
WEDNESDAY...

* WHAT...Surf of 12 to 16 feet along north facing shores. Surf 8
  to 12 along west facing shores.

* WHERE...North and west facing shores of Niihau, Kauai, Oahu, 
  and Molokai and north facing shores of Maui.

* WHEN...From noon Tuesday to 6 AM HST Wednesday.

* IMPACTS...Moderate. Expect strong breaking waves, shore break, 
  and strong longshore and rip currents making swimming 
  difficult and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.


&&

$$
3 follow-up statements
023 
WHHW40 PHFO 091323
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
323 AM HST Tue Feb 9 2021

...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI...

.A building northwest swell will elevate surf heights along
exposed north and west shores of Niihau, Kauai, Oahu, Molokai and
northern shores of Maui from this afternoon through Wednesday 
morning.

HIZ001>003-006>009-012-013-017-020-100230-
/O.CON.PHFO.SU.Y.0009.210209T2200Z-210210T1600Z/
Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-
Oahu North Shore-Oahu Koolau-Olomana-Molokai Windward-
Molokai Leeward-Maui Windward West-Windward Haleakala-
323 AM HST Tue Feb 9 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 6 AM
HST WEDNESDAY...

* WHAT...Surf of 14 to 18 feet along north facing shores, and 10 
  to 14 feet along west facing shores.

* WHERE...North and west facing shores of Niihau, Kauai, Oahu,
  Molokai and north facing shores of Maui.

* WHEN...From noon today to 6 AM HST Wednesday.

* IMPACTS...Moderate. Expect strong breaking waves, shore break, 
  and strong longshore and rip currents making swimming 
  difficult and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$

RCB/SHH
460 
WHHW40 PHFO 100139
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
339 PM HST Tue Feb 9 2021

...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI...

HIZ001>003-006>009-012-013-017-020-101445-
/O.CON.PHFO.SU.Y.0009.000000T0000Z-210210T1600Z/
Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-
Oahu North Shore-Oahu Koolau-Olomana-Molokai Windward-
Molokai Leeward-Maui Windward West-Windward Haleakala-
339 PM HST Tue Feb 9 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST
WEDNESDAY...

* WHAT...Surf of 12 to 16 feet along north facing shores, and 8 to
  12 feet along west facing shores.

* WHERE...North and west facing shores of Niihau, Kauai, Oahu,
  Molokai and north facing shores of Maui.

* WHEN...Until 6 AM HST Wednesday.

* IMPACTS...Moderate. Expect strong breaking waves, shore break, 
  and strong longshore and rip currents making swimming 
  difficult and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution. Know your limits and
seek ocean recreation areas best suited for your abilities. 

&&

$$
775 
WHHW40 PHFO 101312
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
312 AM HST Wed Feb 10 2021

HIZ001>003-006>009-012-013-017-020-101415-
/O.CAN.PHFO.SU.Y.0009.000000T0000Z-210210T1600Z/
Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-
Oahu North Shore-Oahu Koolau-Olomana-Molokai Windward-
Molokai Leeward-Maui Windward West-Windward Haleakala-
312 AM HST Wed Feb 10 2021

...HIGH SURF ADVISORY IS CANCELLED...

Surf heights have fallen below High Surf Advisory (HSA) thresholds.
The HSA is cancelled.

$$

RCB/SHH

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Feb 8, 9:59 AM HST, 5 hours 50 minutes earlier.

Area forecast discussion, Feb 8, 9:59 AM HST, 5 hours 50 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
959 AM HST Mon Feb 8 2021

.SYNOPSIS...
A cold front will sweep down the island chain this afternoon through
Tuesday, bringing a period of clouds and showers, and a slight
chance of a thunderstorm. Cool and breezy northerly winds will
strengthen after the front passes, shifting to moderate trade winds
Wednesday through Friday, with the trade winds bringing a few
windward showers. Winds may shift to the southeast and bring
increased moisture starting next weekend.

&&

.DISCUSSION...
The leading edge of a ragged-looking cold front is seen on visible
imagery to be about 100 miles NW of Kauai, moving SE near 15 mph. A
ridge of high pressure is nosing in from the NE over the Big Island
while a surface trough lies to the E and SE of the Big Island. Light
winds and clear skies prevail over the Big Island and parts of Maui
County, while leeward portions of Kauai and Oahu have scattered to
low clouds developing due to the light to moderate SW flow in place.

The leading edge of the cold front is expected to reach Kauai by
this afternoon, progress to Oahu and Maui County tonight, reaching
the Big Island early Tuesday, and then clearing the Big Island
Tuesday night. Associated moisture is expected to stall and pool
several hundred miles E of the islands. While moisture associated
with the front is expected to remain fairly limited/shallow, it will
bring a period of clouds and showers to most island areas as it
passes. Another pocket of very cold air will move over the islands
in association with the front, dramatically destabilizing the island
atmosphere as 500 mb temperatures drop from -11C to -18C. This will
bring a slight chance of thunderstorms, while also dropping the
freezing level below 10000'. As we saw last week, winter weather can
occur on the Haleakala Summit in this regime, in addition to the Big
Island Summits. A Winter Weather Advisory may be issued for these
areas later today, with the potential for impacts to occur early
Tuesday, possibly lingering into Tuesday night on the Big Island if
moisture is slow to clear.

Cool and breezy northerly winds will strengthen after the front
passes, driving dew points into the lower 50's (F), and bringing a
renewed chill to the islands. Trade winds and a gradually warming
air mass are expected Wednesday through Friday, as surface high
pressure tracks steadily E along 30N. The post-frontal N winds may
deliver a few low clouds and light showers to N facing slopes and
coasts, with the focus for clouds and showers shifting back to the
typical windward areas as winds veer to the ENE, allowing low-level
dew points increase. As the low aloft exits the area to the E, a
dramatic warming is expected at 500 mb, supporting a very stable
island atmosphere, with limited shower coverage and intensity.

A gradual increase in low-level moisture is expected to continue
through the weekend as the flow turns to the SE, with some of the
pooled frontal moisture sliding back toward the islands. Guidance
shows moisture increasing further in about a week as another mid-
level low induces a surface trough over the islands, potentially
fueling an increase in showers.

&&

.AVIATION...
A cold front north of Kauai will approach the island during the day
today before making its way further southeast to other islands
tonight and the Big Island tomorrow. Ahead of the front, light winds
and VFR conditions will prevail with vjust a few isolated showers.
However, as the front moves further southeast, expect increasing
clouds with heavier showers and isolated thunderstorms, which could
result in mountain obscurations, brief MVFR ceilings/visibility.
Post-frontal northeasterly winds will be breezy to locally strong
during the day tomorrow.

There are no AIRMETs currently in effect.

&&

.MARINE...
Winds have shifted out of the southwest, and will veer out of the
west today as a front approaches from the northwest and pushes the
high off to the east of the area. The leading edge of the front is
expected to reach Kauai waters this afternoon, progress to Oahu and
Maui waters tonight, then pass over the Big Island on Tuesday. The
front will bring a slight chance of thunderstorms and showers.
Locally strong north winds behind the front will shift to northeast
trade winds by Tuesday night.

The current northwest and north swells will continue to slowly
subside today. A new, large northwest swell is expected to build
late tonight and peak Tuesday, with surf likely reaching advisory
levels along north and west facing shores. Another, even larger
northwest swell is expected Friday night, with a still larger
northwest swell possible early Sunday. East and south shore surf
will remain small through the forecast period.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Birchard
AVIATION...Vaughn/Foster
MARINE...Almanza

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 8, 3:18 PM HSTWinter Weather AdvisoryHFOHawaii, Kalawao24 hr
Feb 8, 3:39 PM HSTSpecial Marine WarningHFO2 hr
Feb 8, 3:49 PM HSTSmall Craft AdvisoryHFO48 hr
Feb 8, 5:16 PM HSTSpecial Marine WarningHFO89 min
Feb 8, 6:44 PM HSTSpecial Marine WarningHFO68 min
Feb 9, 7:23 AM HSTAreal Flood AdvisoryHFOHawaii5 hr

Nearby

High Surf Advisories in Hawaii, 2021Every high surf advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.